Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 88, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2013, 8:36 PM CDT for Ford County, Gray County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 8:36 PM CDT (01:36 UTC)
- Expired
- May 19, 2013, 9:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ford County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:54 PM CDT | HAIL 0.75 | 3 E Ensign, KS | DIME SIZE HAIL WAS COVERING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3147 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS53 KDDC 200136 SVRDDC KSC057-069-200215- /O.NEW.KDDC.SV.W.0088.130520T0136Z-130520T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 836 PM CDT SUN MAY 19 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FORD COUNTY IN SOUTHWEST KANSAS... EAST CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... * UNTIL 915 PM CDT * AT 831 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF CIMARRON TO 7 MILES SOUTH OF FT. DODGE...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HOWELL...DODGE CITY...FT. DODGE...WRIGHT AND SPEARVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3770 10035 3792 10022 3790 9963 3758 10005 TIME...MOT...LOC 0136Z 251DEG 24KT 3775 10029 3764 9988 HAIL...1.00IN WIND...<50MPH $$ RUSSELL
1 follow-up statement
657 WWUS53 KDDC 200200 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 900 PM CDT SUN MAY 19 2013 KSC057-069-200210- /O.CAN.KDDC.SV.W.0088.000000T0000Z-130520T0215Z/ GRAY KS-FORD KS- 900 PM CDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD AND EAST CENTRAL GRAY COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS THROUGH 930 PM. LAT...LON 3770 10035 3792 10022 3790 9963 3758 10005 TIME...MOT...LOC 0200Z 251DEG 24KT 3780 10010 3769 9969 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:05 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 19, 6:05 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 605 PM CDT SUN MAY 19 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 302 PM CDT SUN MAY 19 2013 THE UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE NORTHERN PLAINS DURING THE SHORT TERM PERIOD WITH A SECOND PIECE OF ENERGY SWINGING AROUND THE PERIPHERY OF THE OF THIS LOW AND MOVE ACROSS THE CENTRAL HIGH PLAINS TOMORROW AFTERNOON INTO THE EVENING. TOWARDS THE SURFACE, THE COLD FRONT THAT MOVED ACROSS MUCH OF THE AREA WILL CONTINUE TO MOVE EAST ACROSS KANSAS BUT STALL OUT ACROSS WESTERN OKLAHOMA AND THE TEXAS PANHANDLE. WINDS BEHIND THIS COLD FRONT WILL GENERALLY BE FROM THE NORTHWEST THIS AFTERNOON THROUGH TOMORROW. EVEN WITH THIS DOWNSLOPE COMPONENT OF THE WIND, A FEW SHOWERS OR ELEVATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK HEATING THIS AFTERNOON AND AGAIN TOMORROW AFTERNOON. THIS IS DUE TO AMPLE MID LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES ACROSS WESTERN KANSAS. NONE OF THESES STORMS ARE EXPECTED TO BECOME SEVERE BUT SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH THE STRONGEST. OTHERWISE PARTLY CLOUDY SKIES WILL BE OBSERVED THROUGH TOMORROW. SLIGHTLY LOWER TEMPERATURES ARE FORECASTED TONIGHT INTO TOMORROW WITH LOWS RANGING FROM THE UPPER 40S ACROSS WEST CENTRAL KANSAS AND THE KS/CO BORDER TO UPPER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO RANGE FROM THE LOWER 70S ACROSS WEST CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS SOUTH CENTRAL KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 341 PM CDT SUN MAY 19 2013 ANOTHER BUSY DAY WITH A TORNADO WATCH OUT TIL 10 PM FOR OUR EASTERN 3 MOST COUNTIES. PROBLEMS WITH GFE ONLY COMPOUNDED THE BUSY DAY. THE EXTENDED PRETTY MUCH STAYED THE SAME, WITH LIMITED TIME TO ANALISE THE DATA. THE 3 EAST COUNTIES OF BARBER, PRATT AND STAFFORD WILL LIKELY, IF ANY, HAVE ONLY SEVERE HAIL ON THE SMALL SIDE. THE WINDS BY THIS TIME ARE NEARLY STACKED FROM THE SOUTHWEST. HOWEVER, SINCE THE CURRENT WATCH WAS LINKED TO AREAS TO THE EAST, A TORNADO WATCH WAS DECIDED ON. STEPPING INTO THE EXTENDED, THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS MONDAY NIGHT AS A WARM FRONT WILL BE QUICKLY MOVING NORTH AND THEN TURN TOWARD THE SOUTH. A COLD FRONT WHILE DIP INTO THE I-70 AREA. LOW END 20 POPS EXIST TUESDAY NIGHT IN THE WAKEENEY AND HAYS AREA. A FAIRLY STRONG UPPER LOW PRESSURE WILL FORM AND MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY. LOW 20 PERCENT PRECIPITATION CHANCES WILL ENTER WESTERN KANSAS LATE WEDNESDAY NIGHT, INCREASE TO 30 TO 50 POPS ON THURSDAY AS THE TROUGH FROM THE NORTHERN LOW SWEEPS THROUGH DODGE'S AREA. THAT UPPER TROUGH WILL BASICALLY KEEP 30 TO 45 PERCENT POPS THROUGH SATURDAY. THE FAR EASTERN ZONES OF STAFFORD, PRATT AND BARBER COUNTY WILL STILL HAVE 20 POPS IN FOR SUNDAY. IF I HAD TO PICK ONE DAY WHEN THE BEST CHANCES FOR RAIN IS, IT WOULD HAVE TO BE THURSDAY AND THURSDAY NIGHT. A COLD FRONT WILL SLIDE FROM THE NORTHWEST AND GIVE THE BETTER CHANCE FOR RAIN IN OUR EASTERN COUNTIES. THERE COULD EVEN BEEN SOME SEVERE STORMS LATE THURSDAY, WITH BOTH THE UPPER TROUGH MOVING OVERHEAD AND THE SURFACE FRONT SINKING IN, OR BACKING IN FROM THE NORTHEAST. TEMPERATURES DID NOT CHANGE MUCH FROM PREVIOUSLY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 603 PM CDT SUN MAY 19 2013 SCATTERED LATE DAY CONVECTION ACROSS SOUTHWEST KANSAS WILL TAPER OFF BY MIDNIGHT AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. AT THE SURFACE AN AREA OF HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS OVERNIGHT KEEPING THE WINDS NORTHWEST AND 10KTS OR LESS. BUFR SOUNDINGS INDICATING VFR CONDITIONS CAN BE EXPECTED OVERNIGHT AND EARLY MONDAY. CIGS BETWEEN 5000 AND 7000 FEET WILL BE POSSIBLE THROUGH SUNSET AS CONVECTION CROSSES HAYS AND NEAR THE DDC AIRPORTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 78 50 77 / 30 20 20 10 GCK 50 77 49 75 / 30 20 20 10 EHA 49 75 49 77 / 30 20 20 10 LBL 52 78 50 79 / 20 20 20 10 HYS 53 78 50 72 / 40 20 20 20 P28 57 81 55 80 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...BURGERT
Hazardous weather outlook, May 19, 4:20 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT SUN MAY 19 2013 KSZ030-031-043>046-061>066-074>081-084>090-200930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT SUN MAY 19 2013 /320 AM MDT SUN MAY 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A DRYLINE THIS AFTERNOON AS IT SHIFTS SLOWLY EAST INTO CENTRAL KANSAS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF HAYS TO COLDWATER LINE WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE ALONG WITH DAMAGING WINDS. MEANWHILE, A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEHIND THE DRYLINE ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY. HOWEVER, WIDESPREAD SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY WEDNESDAY NIGHT THROUGH SATURDAY. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF A HAYS TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 19, 6:44 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 10 N PRATT 37.79N 98.74W
05/19/2013 E1.00 INCH PRATT KS TRAINED SPOTTER
&&
RBURGSpecial weather statement, May 19, 6:44 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SUN MAY 19 2013
KSZ061-062-074-075-200030-
GRANT-HAMILTON-KEARNY-STANTON-
644 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR KEARNY...NORTHEASTERN HAMILTON...
NORTHEASTERN STANTON AND NORTHWESTERN GRANT COUNTIES...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SYRACUSE TO ULYSSES...MOVING NORTHEAST AT 30 MPH.
SMALL HAIL IS POSSIBLE WITH THESE STORMS.
LAT...LON 3827 10162 3827 10113 3774 10112 3758 10154
3810 10197
TIME...MOT...LOC 2344Z 237DEG 26KT 3810 10172 3761 10136
RUSSELLSpecial weather statement, May 19, 6:46 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CDT SUN MAY 19 2013 KSZ076-085-086-200030- HASKELL-SEWARD-STEVENS- 646 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...SEWARD AND SOUTHEASTERN HASKELL COUNTIES... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WOODS...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3750 10067 3708 10065 3704 10104 3726 10114 TIME...MOT...LOC 2346Z 233DEG 33KT 3723 10094 RUSSELL
Special weather statement, May 19, 7:30 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 730 PM CDT SUN MAY 19 2013 KSZ063-076-077-200130- FINNEY-GRAY-HASKELL- 730 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND NORTHERN HASKELL COUNTIES... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEERFIELD TO 11 MILES NORTH OF SUBLETTE...MOVING EAST AT 30 MPH. SMALL HAIL IS POSSIBLE WITH THESE STORMS. LAT...LON 3825 10034 3755 10023 3751 10097 3825 10109 TIME...MOT...LOC 0031Z 251DEG 28KT 3803 10106 3765 10084 RUSSELL
Special weather statement, May 19, 8:22 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT SUN MAY 19 2013
KSZ063-064-077-078-200215-
FINNEY-FORD-GRAY-HODGEMAN-
822 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...SOUTHERN HODGEMAN AND WESTERN FORD COUNTIES...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHARLESTON TO THE
HAGGARD ELEV...MOVING NORTH AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3815 10043 3797 9959 3747 10008 3748 10028
3783 10064
TIME...MOT...LOC 0122Z 199DEG 38KT 3786 10052 3761 10025
RUSSELLLocal storm report, May 19, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 3 N MONTEZUMA 37.64N 100.44W
05/19/2013 E0.88 INCH GRAY KS STORM CHASER
SPOTTER REPORTED NICKEL SIZE HAIL ONE TO TWO INCHES DEEP.
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 56 min |
| May 19, 7:30 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 60 min |
| May 19, 8:22 PM CDT | Special Weather Statement | DDC | Ford, Gray | 53 min |
| May 20, 5:42 PM CDT | Special Weather Statement | DDC | Haskell | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.